Q: Having Sleep Difficulties & Weight
I would first like to say that I am immensely impressed with your site! You seem
to be providing a lot of people with information they might otherwise not be
able to get. I was diagnosed with bipolar disorder II about a year ago
when I was 21. I have suffered from depression since the age of 15, and at
the start of my junior year in
college suffered through a period of what my psychiatrist at first termed
"agitated depression". I was extremely anxious, paranoid and depressed,
and exhibited some delusional thinking and disorganized speech and thought
patterns (to the point where my psychiatrist was thinking schizophreniza for a
while). After it was all over and I could return to school, we decided on
a bipolar diagnosis because of my family history. I was on zyprexa at the
time, but pretty much stopped taking it after the episode was over due to a
slight aversion to meds (especially ones that cause so much weight gain).
After a manic episode last fall that wa! s almost equally debilitating - binge
drinking the nights before exams, not being able to focus long enough to write a
sentence, let alone a paper - I went back on zyprexa 10-15 mgs. /day and put on
another twenty pounds. I have finally been switched over to trileptal,
along with the paxil I have been taking all along, and so far it seems okay.
But I am still experiencing sleep difficulties. I find it impossible to
get to sleep before 2 or 3 in the morning and am currently typing this at six o
clock after having been up all night writing poetry. I take 1 mg
clonazepams on top of otc sleep meds and they do nothing. I have had bad
experiences with ambien and sonata and would just like to find something that
will actually make my head hit the pillow! Also, would it be safe for me
to try taking topomax - i have heard stories of weight loss and am still trying
to get down to pre-zyprexa weight. Sorry for such a long question!
Dear Ms. H' --
Well, for starters, there's always the option to start by simply slowly tapering
off the Paxil. Done slowly enough (like over 4 months) you have a pretty
good chance of not seeing the depression come right back (that's the risk
everybody worries about with this move. If you've had some depressions as
well as some hypomania while on your current medications including the Paxil, as
many patients would with the history you give here, that helps people recognize
that the Paxil is not doing what it's supposed to be doing anyway and therefore
there's less to lose here than it might look.
Take a look at the
list of mood stabilizers for alternatives to Zyprexa. Topomax is still
looking very mixed: definitely helps suppress appetite, but causes a very large
number of people to have cognitive problems like memory and confusion problems
(thus the joke about "the
California drug"). So I'd recommend you think in terms of
exercise (a known antidepressant to replace your Paxil without destabilizing
potential!) and getting on meds not associated with weight gain, rather than
Topiramate, for another year or so while we learn more about the latter.
Good luck to you with that; it's very clearly not easy.
Published July, 2002